Can we help with your bunions?
At Avenue Health, we treat bunions by dealing with the cause of the bunion in the first place. Which, in most cases, is a loss of arch height in the foot. This is corrected with the use of prescription innersoles (orthotics). These orthotics restore the normal arches of the feet and this can greatly reduce the pain and discomfort of your bunion and prevent it from developing any further. If the bunion is very severe it may be necessary to undergo surgery on the big toe, and then orthotics will be prescribed to prevent the corrected foot forming a new bunion.
Lesley Vaughan, Kingston-upon-Thames
What is a bunion and what causes them?
A bunion forms when the joint at the base of the big toe becomes inflamed and enlarged, and often the big toe bends towards, and in some cases even overlaps, the fourth toe. This happens due to a sideways force being applied to that joint, as a result of the arch of the foot losing its height. Our feet are vulnerable to a loss of arch height as we age, and also if we are carrying extra weight or are on our feet for long periods during the day.
Will pain-relieving drugs help with my bunions?
Inflammation can be greatly reduced with the use of NSAID (Non-Steroidal Anti-Inflammatory Drugs), such as ibuprofen, aspirin and paracetamol. Although they can reduce the inflammation caused by your bunions, they do not address the underlying problem. They can, in some cases, cause stomach problems, such as acid reflux and constipation.
It is important not to use painkilling drugs before engaging in a physical activity. This is because, without the feedback from your body’s nervous system, it is easy to over-use and further aggravate your condition. However, they are very useful in helping you get a good night’s sleep, which is a vitally important part of your recovery.
If you are already taking medication prescribed by a doctor, you should always ask the advice of a Doctor or Pharmacist before self-medicating, as some painkilling drugs can affect the effectiveness of your medication, and can sometimes be dangerous.